News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: NonStandard Syncopal episodes


 bethridgeway - Thu Mar 10, 2005 9:25 am

My question is in reference to my husband.

He is a 48 y.o. white male who was a firefighter/paramedic and Navy Hospital Corpsman prior to 11/1990 when he was injured working for a private ambulance company.

He has a bilateral traumatic pars defect of his L-5 vertebra, which is now offset by 8mm with 2mm free movement on flexion/extension. He has disc herniation at L5/S1 and bulges at L4/L5, L3/L4 and L2/L3. He has arachnoiditis, spondylodosis, spondylothesis, radiculopathy, neuropathy, and RSD. He takes Methadone and OxyIR for pain control and takes Tizanidine for involuntary muscle spasms.

He has also been diagnosed as having some autonomic dysreflexia, though he is not completely symptomatic.

He suffered right knee trauma during the same accident and has had ineffective surgical repairs for his anterior/posterior/lateral horn menisci.

He suffered a ventral hernia during the same accident and has had ineffective surgery to repair that, as well.

He has developed diabetes mellitus, though his HA1C was 6.4 when last measured. Normal blood sugars range from 100-120 with some higher and lower fluctuations. He takes Glucophage and Glucotrol for sugar control. He has some diabetic neuropathy from the balls of his feet through his toes.

He has been diagnosed with coronary artery disease and has had at least one heart attack, noted in the past year. He has undergone seven cardiac catheterizations since April 2004 and had angioplasty to remove a 90% blockage of his LAD. When the artery later recoiled, two stents were placed in a trifurcation. Although the arteries from the trifurcation are now clear, a secondary artery off the LAD is now blocked by one of the stents. He is on Toprol to control his usually high blood pressure, and Plavix and aspirin for the stents. He also takes NitroQuik for episodes of chest pain.

His last catheterization in January 2005 showed no significant blockages and an ejection fraction of 67.

His carotid arteries have been diagnosed as 50% occluded on the right side and 30% on the left, based on views during one of his catheterizations.

Due to the arachnoiditis and the dry mouth caused by multiple medications, he’s also suffered rampant tooth decay and has all but the last two of his teeth removed in the last year and a half.

Bilateral ultrasounds of his lower extremities following concerns over pain, swelling and redness in his legs are scheduled for the next two weeks.

Two days after the first catheterization in April 2004, the dental clinic at the hospital pulled seven of his teeth at one time under questionable local anesthesia. During the extractions, they managed to open a hole in his upper jaw into his sinus.

Now, after all of that, here is the question:

Approximately 24 hours later, his pulse began to drop through the 60s, 50s and into the low 40s (43). He complained of nausea, became diaphoretic, agitated, confused, disoriented, experienced white or grayed out vision, and thought he smelled smoke or burning. His BP dropped to 67/43 and his pulse ox dropped to 88. Eventually, he lost consciousness and fell into a deep sleep from which he was unable to be roused for about two hours.

When he ‘regained consciousness’, he was extremely drowsy, disoriented, and had no memory of what had happened immediately preceding and during the syncopal episode.

At the time he began to feel the onset of the symptoms, he had been sitting up on the side of his hospital bed.

Lying him down and running IV fluids did little to bring him around.

Since that episode, he has experienced the same scenario about 100-150 times. The number is not completely clear because he does experience this problem during the night and work day when he is essentially alone.

Points of interest:

1. Does not seem to be positional. Has had episodes standing, sitting and lying down.
2. Does not seem to be narcotic related. He’s been on the same medication regimen for almost eight years and never suffered from these episodes. Plus, during various hospital stays, staff has removed him from the medication, varied the dose administration and timing.
3. Does not seem to be diabetic in nature. Blood sugars have been measured at normal levels and at extremely high levels (due to removal of glucophage for catheterization procedures). Syncopal episodes still seem to be the same.
4. Has had tilt table test. Test was ruled conditionally negative. The nurse was unable to induce the syncopal episode; however, he’d just received 48 hours of IV fluids following the stent placements.
5. Other EP doctors have refused to repeat tilt test because they feel that the duration of the ‘unconscious’ period (10 minutes to 5 hours) negates neurocardiogenic origins.
6. There is no response to pain stimulus when in syncopal episodes.
7. He does have the ability to ‘pop out’ of episodes to carry on 45 seconds of lucid conversation after which he returns to completely unconscious state with amnesia regarding the lucid conversation
8. EEG was run during syncopal episodes. Negative results.
9. CT Scan was run. Negative results.
10. EKG was run with computer generated note stating “2 degree AV block”, however, no other information was able to be gained.
11. Event monitor was worn for a month. NSR recorded for each syncopal event.
12. Greyhound pets seem to be able to sense onset of syncopal episodes even when he can’t and bark persistently to alert him to find safe position
13. A tentative diagnosis of autonomic neuropathy was tossed about but shelved when he didn’t have a significant number of other symptoms.

So, we’re left with the problem where he’s consistently ‘passing out,’ whether at home or in the hospital or on the way to the doctor’s office. Nobody has been able to tell us what to do or whether to consider each episode an emergency.

I would assume a blood pressure of 67/43 would be cause for alarm, but he’s always come back out of it….after a period of time has passed…so, we’re not certain how to handle this.

I’ve researched everything I can think of and seem to be coming up empty.

HELP!
 Dr. Yasser Mokhtar - Tue Apr 19, 2005 10:07 pm

User avatar Dear Beth,

i hope your husband is doing better now and a cause was found for his syncope.

It sounds to me that your husband's cause of syncope is the low blood pressure and heart rate. The low blood pressure causes low blood flow to the brain and hence the loss of consciousness. Once the cause of low blood pressure and low heart rate is determined then the proper treatment will be given. However, you mentioned that in subsequent episodes, his heart rate was sinus and this implies that it was of normal rate as well. So, the low blood pressure is most probably the reason behind this.

It sounds also that the medication part has been eliminated as well but was there any correlation between nitroquick and your husband's episodes? How about the toprol which can cause both low blood pressure and heart rate?

Has he had an mra (mri with angiogram) of the brain and the brain vessels?

Having autonomic neuropathy can be the cause behind this especially if there is a correlation between it and your husband's episodes. It is usually managed by maintaining adequate blood volume by adequate fluid intake or medications such as fludrocortisone (and others). He can try those and see whether they are going to help.

i don't think there will be a need for the tilt table test as if it was positive, he would have been put on either a beta blocker (which he is already receiving) or other medications (such as theophylline-not many people use it) or increase salt in the diet (which can be done).

He had a very good work-up but this is syncope, a million dollar work-up and in many cases nothing is found.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here